Texas, 2022

Damaging Winds in Texas, August 4, 2022

August 4, 2022 · NWS LUB · 7 events in 5 counties and zones

A return of monsoonal moisture lead to numerous thunderstorm development during the afternoon and evening of the 4th. These thunderstorms were high-based and produced isolated severe downburst winds primarily east of the Caprock escarpment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A return of monsoonal moisture lead to numerous thunderstorm development during the afternoon and evening of the 4th. These thunderstorms were high-based and produced isolated severe downburst winds primarily east of the Caprock escarpment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 4, 1:39 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 4, 1:39 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
239 PM CDT Thu Aug 4 2022

.SHORT TERM...
The upper level high will continue to dictate the local weather
tonight and tomorrow. Despite nearly non-existent dynamic forcing
for ascent, isolated to scattered thunderstorms are expected to
continue this afternoon and evening across the CWA. Water vapor
imagery shows the eastern portion of the monsoonal moisture
spreading into our area as it is guided easterly by the
anticyclonic flow aloft. 19Z Objective analysis shows some modest
instability across the CWA with SB CAPE around 1500 J/Kg. Air mass
thunderstorms that develop will be high based and may produce
gusty downdraft winds, some brief downpours, and occasional
CG lightning.

Tomorrow's setup will be similar to today's since the upper level
anticyclone will remain in place. Isolated thunderstorms are
possible again as the monsoonal moisture lingers over the region and
surface temperatures reach or exceed their convective
temperatures. Again, any forcing will be very subtle but we have
seen thunderstorm development in very similar conditions over the
last several weeks. Otherwise, tonight will be warm with low temps
mostly in the 70s and tomorrow hot with afternoon temps near 100.

.LONG TERM...
Following a return to dry and stable conditions from Fri-Sun as the
upper high expands eastward, a glimmer of hope for both moderating
temps and a return to periodic rain chances arrives starting
Monday. This change is in response to a shortwave trough slicing
across the central and northern Great Plains which will serve to
erode the upper high and force it to reform over the Four Corners.
More importantly, the trough is looking more likely to drive a
weak cold front into our domain sometime on Tuesday. The GFS and
GEFS mean are trending more toward the bullish ECMWF and CMC with
this front which does raise hopes for a greater coverage of
rainfall at some point. At present, models and ensembles point to
Tuesday as being the best potential for rain should the boundary
stall. Regardless, any minor impulses drafting the southeastern
periphery of the upper high with PWATs returning to around 1/4"
above normal should prove favorable for at least some deep
convection at times before chances taper on Wednesday as the
boundary either diffuses or shifts south of the region altogether.
Temp-wise, the NBM is still being dismissed in favor the hotter
CONS and BC MOS guidance, primarily from Friday through Sunday
before temps cool thereafter with increased cloud cover and rain
chances.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

17/93
Hazardous weather outlook, Aug 4, 2:43 AM CST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
343 AM CDT Thu Aug 4 2022

TXZ021>044-050845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
343 AM CDT Thu Aug 4 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms will be possible
over parts of the area today and tonight. The stronger storms are
not expected to be severe, but will likely produce cloud to ground
lightning, gusty winds and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and thunderstorm chances return again Monday and Tuesday.
While severe weather is unlikely, brief heavy rainfall and gusty
winds will be possible.

In the hours before

Special weather statement, Aug 4, 2:28 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Lubbock TX
328 PM CDT Thu Aug 4 2022

TXZ022-042100-
Castro TX-
328 PM CDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of southwestern Castro
County through 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Dimmitt, moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dimmitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3457 10218 3431 10215 3431 10252 3459 10252
TIME...MOT...LOC 2027Z 092DEG 6KT 3441 10232

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

07
Special weather statement, Aug 4, 2:45 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Lubbock TX
345 PM CDT Thu Aug 4 2022

TXZ022-028-029-042115-
Castro TX-Lamb TX-Hale TX-
345 PM CDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of southeastern Castro,
northwestern Hale and northeastern Lamb Counties through 415 PM
CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Hart, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3438 10200 3431 10200 3431 10197 3419 10203
      3423 10225 3446 10223
TIME...MOT...LOC 2045Z 111DEG 8KT 3431 10208

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

07
Special weather statement, Aug 4, 3:00 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Lubbock TX
400 PM CDT Thu Aug 4 2022

TXZ022-023-042130-
Swisher TX-Castro TX-
400 PM CDT Thu Aug 4 2022

...Strong thunderstorms will impact portions of east central Castro
and northern Swisher Counties through 430 PM CDT...

At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Tulia to 7 miles northeast of
Hart. Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tulia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3437 10201 3443 10216 3450 10214 3474 10176
      3475 10147
TIME...MOT...LOC 2059Z 254DEG 10KT 3465 10175 3446 10201

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

07

The radar

The Amarillo radar (KAMA), 100 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Briscoe

When
August 4, 3:23 PM CST
Where
Briscoe County, 6.47 mi ESE of Silverton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.445, -101.191

A Texas Tech University West Texas mesonet site near Silverton measured a severe wind gust of 59 mph.

Thunderstorm Wind, Swisher

When
August 4, 3:43 PM CST
Where
Swisher County, 1.14 mi W of Vigo Park
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.650, -101.500

A Texas Tech University West Texas mesonet site near Vigo Park measured a severe wind gust of 60 mph.

Thunderstorm Wind, Swisher

When
August 4, 3:53 PM CST to 4:19 PM CST
Where
Swisher County, 0.96 mi NNE of Happy
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.742, -101.843

A Texas Tech University West Texas mesonet site near Happy measured several severe wind gusts between 1553 CST and 1619 CST. The peak gust measured during this time was 69 mph at 1618 CST.

Thunderstorm Wind, Dickens

When
August 4, 6:05 PM CST
Where
Dickens County, 1.51 mi W of Spur
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.481, -100.876

A Texas Tech University West Texas mesonet site near Spur measured a severe wind gust of 58 mph.

Thunderstorm Wind, Dickens

When
August 4, 6:09 PM CST
Where
Dickens County, 4.56 mi NW of Mc Adoo
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.775, -101.038

A Texas Tech University West Texas mesonet site near McAdoo measured a severe wind gust of 66 mph.

Thunderstorm Wind, Childress

When
August 4, 6:14 PM CST to 6:16 PM CST
Where
Childress County, 2.52 mi N of Childress
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
34.456, -100.199

A Texas Tech University West Texas mesonet site near Childress measured continuous severe wind gusts between 1814 CST and 1816 CST. The peak gust measured during this time was 75 mph at 1814 CST.

Thunderstorm Wind, Garza

When
August 4, 8:13 PM CST to 8:17 PM CST
Where
Garza County, 5.43 mi SSW of Graham Chapel
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
33.081, -101.516

A Texas Tech University West Texas mesonet site near Graham measured several severe wind gusts between 2013 CST and 2017 CST. The peak gust measured during this time was 71 mph at 2014 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037124, 1037125, 1037126, 1037127, 1037128, 1037129, 1037130.